Mom has cirrhosis from chemo from metastatic colon cancer. She had strange episodes over the weekend that started one day with hand tremors that night she went to bed and slept longer than usual. when she got up, she was dazed and then speaking goofy. I saw her yesterday when she went to oncology office and they had started her IV fluids. Both hands tremored and I saw her cheek spasm when she smirked. She was not able to do fine motor well..almost like hands were crippled. When doc came over after reviewing her blood work and having her perform "asterixis?" test he said with the high plasma ammonia, her goofiness and that he saw what he needed to see with the asterixis, he believed what was going on was Liver Failure. Mom was allowed to go home and is returning tomorrow morning to Gastro. for Ultrasound of liver and gallbladder (she has stones, but they've never caused problems). Gastro called mom and dad this morning after rev. blood work and was not as dismal saying dehydration. She also mentioned checking for gastric bleeding. In bloodwork, things most out of control are these: Plasma Ammonia 197 where range expected is 9-33, Alkaline Phosph. 204 range exp. is 38-126, Bili. 1.6 highest expected is 1.2, otherwise, some other things were high or low but not to large degrees. Album was low, calcium was low, Sodium and potass were normal (isn't that surprising for dehydration??) Pointing more towards liver failure or dehydration?
Either liver failure or dehydration can lead to the changes in mental status as well as other symptoms.
I agree with the workup thus far. Sometimes with the plasma ammonia being elevated, lactulose can help.
I would ensure that your mother is rehydrated, and if the symptoms continue, then liver failure needs to be addressed. Unfortunately, there is no effective medical treatment for cirrhosis - with the definitive treatment being a liver transplant.
I would discuss these questions with your personal physician or hepatologist.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.